Tornadoes · United States · Texas · 2013
EF0 tornado, Pringle, Texas, August 14, 2013
This EF0 tornado ran 0.1 miles across Hutchinson County on August 14, 2013, touching down at 6:40 PM CDT and reaching 40 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 14, 2013
- Touchdown
- 6:40 PM CDT (23:40 UTC)
- Lifted
- 6:41 PM CDT (23:41 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.2 km)
- Path width
- 40 yards (37 m)
- Deaths
- 0
- Injuries
- 0
- County
- Hutchinson County
- Touchdown point
- 35.950, -101.570
- Lift-off point
- 35.950, -101.570
- Record number
- 1308141740-01
The damage survey
1 damage points were recorded along this path by NWS AMA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 65 mph.
- A weak/brief tornado was photographed by spotters near Pringle. The tornado lasted 20 seconds and no damage was reported. Width: 40 yards Path: 200 yards
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Scattered showers and thunderstorms developed over the eastern Colorado Plains during the early afternoon hours of the 14th. These storms formed along a stalled frontal boundary that had moved across the Southern Plains the previous day. A strengthening jet streak moving across western Kansas provided the large scale forcing needed to initiate storms along the stalled front. After a brief track east of the front the storms turned to the right and began moving due south. As they moved southward one of the storms became a dominate supercell among a couple weaker storms and intensified significantly as it moved across the Oklahoma Panhandle. This supercell ingested weaker storms as it moved southward which allowed it to sustain a discrete appearance as it moved into the northern Texas Panhandle. While over the northern Texas Panhandle, this supercell produced two brief tornadoes over undeveloped land. As this storm moved across the central and southern Texas Panhandle, the storm structure took on a more multi-cell linear appearance. These storms moved quickly south of the Texas Panhandle by 9 PM CST.
A weak and brief tornado was photographed by spotters near Pringle (Hutchinson County). The tornado lasted 20 seconds and no damage was reported. The maximum wind speed was estimated at 65 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Aug 14, 3:42 PM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, Aug 14, 3:42 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 342 PM CDT WED AUG 14 2013 .SHORT TERM... AFTERNOON WATER VAPOR SATELLITE IMAGERY SHOWS AN UPPER WAVE SLIDING SOUTHEAST INTO NORTHERN OKLAHOMA. WHILE THIS WAVE LED TO ISOLATED SHOWERS AND STORMS TO POP UP ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON...THIS ACTIVITY WAS WANING GIVEN THE WEAK SUBSIDENCE BEHIND THIS WAVE. HOWEVER SHOWERS AND STORMS ARE ONCE AGAIN DEVELOPING ON THE HIGHER TERRAIN IN NEW MEXICO AND IN SOUTHWESTERN KANSAS ALONG A CONVERGENCE AXIS. DESPITE THE THICK STRATOCU DECK OVER THE AREA...THE ATMOSPHERE OVER THE PANHANDLES HAS DESTABILIZED WITH SBCAPES AROUND 1500-2500 J/KG OVER THE WESTERN AND CENTRAL SECTIONS WHERE CLOUD COVER WAS NOT AS THICK. STORMS ARE EXPECTED TO MOVE INTO THE PANHANDLES THIS EVENING WITH THE GREATEST PROBABILITY FOR STORM COVERAGE ACROSS THE WESTERN ZONES. ALTHOUGH THERE IS A SEVERE STORM IN SOUTHWESTERN KANSAS THAT IS ON TRACK TO MOVE INTO THE CENTRAL OKLAHOMA...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED. STILL WITH PWATS AT TWO STANDARD DEVIATIONS ABOVE NORMAL...HEAVY RAINFALL LEADING TO FLOODING ISSUES WILL STILL BE A CONCERN IN ADDITION TO LARGE HAIL AND STRONG WIND GUSTS WITH 0-6KM BULK SHEAR 30-40 KTS. NOT MUCH CHANGE TO THE SYNOPTIC PATTERN IS EXPECTED ON THURSDAY WITH THE PANHANDLES RESIDING IN NORTHWEST FLOW ALOFT DUE TO THE PLACEMENT OF AN UPPER RIDGE OVER THE FOUR CORNERS AND A LARGE SCALE TROUGH OVER THE EASTERN U.S. RICH LOW-LEVEL MOISTURE WILL REMAIN IN PLACE WHILE WARMER TEMPS COMBINED WILL LEAD TO A MORE UNSTABLE AIR MASS. UNCERTAINTY LIES IN THE DEGREE OF SYNOPTIC LIFT AS A MORE VIGOROUS UPPER DISTURBANCE WILL SLIDE ACROSS KANSAS INTO OKLAHOMA LATE IN THE DAY. DID LOWER POPS DURING THE DAY WITH THE HIGHEST POPS CENTERED OVER THE OKLAHOMA PANHANDLE AND THE NORTHERN TEXAS PANHANDLE...AS THIS AREA WILL BE IN CLOSER PROXIMITY TO THIS UPPER WAVE. STORMS MAY CONGEAL INTO A MCS AND MOVE INTO OKLAHOMA LATE AT NIGHT. THIS MCS MAY ALSO CLIP THE NORTHEASTERN ZONES WHERE THE HIGHER POPS WERE PAINTED. .LONG TERM... MADE SEVERAL SUBSTANTIAL CHANGES TO THE EXTENDED FORECAST AS MEDIUM RANGE MODELS HAVE COME IN DRIER DUE TO THE PLACEMENT OF THE UPPER RIDGE. THIS RIDGE IS EXPECTED TO SLIDE FURTHER TO THE EAST...CAUSING THE STEERING FLOW TO TRANSITION MORE OUT OF THE NORTH THAN THE NORTHWEST. THIS WILL MAKE IT TOUGH FOR ANY MOUNTAIN CONVECTION TO MAKE ITS WAY INTO THE PANHANDLES AND WITH THIS IN MIND...HAVE REMOVED POPS FRIDAY AFTERNOON AND SATURDAY. HAVE HELD ONTO SLIGHT CHANCE POPS SUNDAY EVENING AS AN UPPER DISTURBANCE SLIDES NEAR THE REGION ALTHOUGH PRECIP CHANCES LOOK SLIM WITH THE STEERING FLOW VEERING MORE TO THE NORTHEAST. THE UPPER RIDGE GRADUALLY LIFTS TO THE NORTHEAST NEXT WEEK...KEEPING THE PANHANDLES IN A DRY AND WARM WEATHER PATTERN. CLK && .FIRE WEATHER... ABUNDANT ATMOSPHERIC MOISTURE WILL LEAD TO MINIMUM RELATIVE HUMIDITY VALUES TO STAY ABOVE 20 PERCENT...PRECLUDING ELEVATED AND CRITICAL FIRE WEATHER CONDITIONS. IN ADDITION 20 FOOT WINDS ARE EXPECTED TO STAY UNDER 20 MPH. CHANCES FOR WETTING RAINS WILL CONTINUE TONIGHT THROUGH FRIDAY MORNING WITH SOME LOCATIONS POSSIBLY SEEING HEAVY RAINFALL. A RETURN TO DRIER AND WARMER WEATHER CONDITIONS IS SLATED OVER THE WEEKEND AND EARLY NEXT WEEK OUTSIDE OF A SLIGHT CHANCE FOR WETTING RAINS ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES SUNDAY NIGHT. CLK && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 64 89 64 86 62 / 40 20 30 20 10 BEAVER OK 64 92 65 87 63 / 30 40 40 30 5 BOISE CITY OK 61 92 60 87 60 / 40 30 40 20 10 BORGER TX 66 93 68 89 66 / 40 20 40 20 10 BOYS RANCH TX 66 93 64 91 63 / 40 20 30 20 10 CANYON TX 63 88 64 88 61 / 40 20 30 20 10 CLARENDON TX 65 90 67 88 63 / 40 20 30 20 10 DALHART TX 61 92 60 87 61 / 40 30 30 20 10 GUYMON OK 63 93 63 87 62 / 30 40 40 20 5 HEREFORD TX 62 86 64 88 60 / 40 30 30 20 10 LIPSCOMB TX 63 90 66 85 62 / 30 30 40 30 5 PAMPA TX 63 89 65 85 62 / 30 20 40 30 10 SHAMROCK TX 65 90 65 87 63 / 30 20 30 30 10 WELLINGTON TX 67 92 68 90 64 / 30 20 30 30 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 11/05
Hazardous weather outlook, Aug 14, 3:00 PM CDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 300 PM CDT WED AUG 14 2013 OKZ001>003-TXZ001>020-151100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 300 PM CDT WED AUG 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE TEXAS AND OKLAHOMA PANHANDLES THROUGH TONIGHT. SOME OF THE STORMS CAN BE STRONG TO MARGINALLY SEVERE WHERE HAIL UP TO ONE INCH IN DIAMETER AND STRONG WINDS WILL BE THE MAIN HAZARDS. IN ADDITION HEAVY RAINFALL MAY ALSO LEAD TO LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES THURSDAY THROUGH FRIDAY MORNING AND AGAIN SUNDAY NIGHT. SOME OF THE STORMS MAY BECOME SEVERE DURING THIS PERIOD...WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN HAZARDS. IN ADDITION HEAVY RAINFALL MAY ALSO LEAD TO LOCALIZED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD BE READY FOR LIMITED SPOTTER ACTIVATION TONIGHT THROUGH FRIDAY MORNING. CLK
In the hours before
Local storm report, Aug 14, 6:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT WED AUG 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST 9 ESE EVA 36.76N 101.74W
08/14/2013 E65 MPH TEXAS OK EMERGENCY MNGR
ESTIMATED 60 TO 70 MPH WINDS. TIME ESTIMATED BASED ON
RADAR
&&
EVENT NUMBER AMA1300780
SFJThe surface observations
Borger/Hutchinson (BGD), 32 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Amarillo radar (KAMA), 81 km away, was scanning. The volume nearest the touchdown began at 23:38 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2013 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of August 14, 2013
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.